New Jersey, 2008

Hail and Damaging Winds in New Jersey, June 29, 2008

June 29, 2008 · NWS PHI · 7 events in 4 counties and zones

An approaching cold front helped trigger a few severe thunderstorms across central and southern New Jersey during the afternoon and evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger a few severe thunderstorms across central and southern New Jersey during the afternoon and evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 2:15 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE THROUGH THE
REGION LATE TONIGHT. ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH
MONDAY EVENING WHILE THE UPPER AIR DISTURBANCE DRIVING THESE SYSTEMS
PASSES THROUGH ABOUT TUESDAY EVENING. ON WEDNESDAY A HIGH PRESSURE
SYSTEM WILL MOVE OVER THE AREA. ANOTHER COLD FRONT IS FORECAST TO
REACH THE GREAT LAKES ON THURSDAY AND MOVE INTO AND THEN STALL OVER
OR CLOSE TO THE REGION ON FRIDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE GFS INITIALIZATION HAS CAUGHT UP TO THE WRF-NMM AND BOTH LOOKED
PRETTY CLOSE WITH THEIR INITIALIZATION. THE ONE ODD COINCIDENCE THE
12Z IAD SOUNDING COULD NOT MEASURE ANY WINDS (NOT THAT THE WINDS
WERE CALM). MEANWHILE BOTH THE GFS AND WRF-NMM INITIALIZED WITH CALM
WINDS AROUND THE D.C. AREA. AT 850MB.

SW FLOW EVENTS AGAIN PROVING TO BE MESSY AS LEFTOVER CLOUDS FROM
YESTERDAY HAVE MUDDIED THE ATMOSPHERE PER SE. INSTEAD OF A CLEAN
SLATE, WE FIND POCKETS OF CLOUDINESS WITH REDUCED INSTABILITY ACROSS
THE REGION. THE WRF-NMM IS PICKING UP THESE FEATURES THE BEST. THE
GREATEST INSTABILITY IS OVER CENTRAL AND SOUTHEASTERN NEW JERSEY AND
ON CUE THE TSRAS ARE POPPING ACROSS THE REGION WITH POSSIBLY SEVERE
STORM IN MONMOUTH COUNTY.

IT LOOKS AS THOUGH THE SEVERE WEATHER THREAT WILL COME IN A COUPLE
OF STAGES. THE FIRST IS OVER THE SOUTHEASTERN PART OF OUR CWA WHERE
THE SUNSHINE HAS REMAINED THE STRONGEST AND SFC BASED CAPES HAVE
EXCEEDED 2000J. THIS LOOKS LIKE MULTI-CELLULAR TYPE SVR AS THE 0-4KM
FCST SHEAR IS ABOUT 20 KNOTS AND CURRENT KDIX VAD SHOWS ABOUT 25KTS
OF WIND AT THE LLJ LEVEL. THE SECOND IS UP IN THE NORTHEASTERN PART
OF OUR CWA WHERE DIFFERENTIAL HEATING WILL CONTINUE TO FIRE THE
TSRAS. THIS IS ALSO THE LOCATION WHERE THE INCREASING LLJ IS
FORECAST AND OUR FIRST SVR. THE GFS AND WRF-NMM HAVE FLIPPED OVER
EACH OTHER WITH THE GFS NOW FCSTG THE STRONGER LLJ OF 35-40KTS.
BESIDE THE SVR THREAT ONE HAS TO LOOK FOR BACK BUILDING TSRAS AND
HEAVY RAIN IN THIS REGION AND LASTLY THE SHEAR IN THIS LOCATION
WOULD HAVE THE GREATER SUPPORT FOR SUPERCELL TYPE STORMS. THE GFS
FCST PARAMETERS FOR SUPERCELL TYPE STORMS IN OUR CWA IS HIGHEST IN
THIS AREA. LASTLY A LINE OF CONVECTION HAS FORMED IN NWRN PA AND
CONVECTION LIKES TO POP ALONG THE BLUE RIDGES. THIS MIGHT AFFECT OUR
CWA THIS EVENING. THERE (IN PA) IS SOME CLOUDINESS AND A RELATIVE
LOWER AREA OF INSTABILITY THAT THE TSRAS WILL HAVE TO OVERCOME.

WE CONTINUED THE THREAT OF TSRAS THROUGH THE NIGHT AS THE AIR MASS
REMAINS SUPPORTIVE OF TSRAS, BUT BELIEVE THIS IS MORE OF A
TRADITIONAL THREAT OF THE SVR WX OCCURRING DURG THE FIRST HALF OF
THE NGT AS STAB PARAMETERS DO NOT INCREASE OVERNIGHT AND THE LLJ
LIFTS INTO NEW ENGLAND.

UPSHOT WE WILL CONTINUE THE ENHANCED WORDING AND SIMILAR POPS.
GUIDANCE MINS REMAIN PRETTY TIGHTLY CLUSTERED AND WILL BE USED.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE LONG WAVE TROF IS FORECAST TO REMAIN W OF OUR CWA ON MONDAY AND
THE ENVIRONMENTAL WIND FIELD AT THE JET LEVEL LOOKS MORE CONDUCIVE
TO PCPN THAN TDY WHERE THE H2.5 JET IS LATE IN ARRIVING. THE
DOWNSIDE IS THAT THE FIRST COLD FRONT SHOULD FLUSH SOME OF THE LOW
LEVEL MOISTURE. LOW LEVEL MOISTURE IS NOT AT A PREMIUM AS THIS
MORNINGS 850MB ANALYSIS IS NOT SHOWING A PLETHORA OF +15C DEW
POINTS UPWIND. SO BASICALLY WHAT WE HAVE IS AN AIR MASS THAT REMAINS
CONDUCIVE TO SEVERE BECAUSE OF MID LEVEL DRY AIR AND THE JET ALOFT,
BUT THE LOW LEVEL MOISTURE MAY BE LACKING. THIS SEEN IN THE FORECAST
SOUNDINGS WHERE A CAP COMES PERILOUSLY CLOSE TO PUTTING A LID ON ALL
ACTIVITY. WE KEPT POPS IN THE CHC CATEGORY BECAUSE OF THIS. HIGHEST
POPS ARE FEATURED IN THE NW ZONES WHERE OROGRAPHICS USUALLY HELP ON
DAYS LIKE THIS AND ALSO THERE CLOSER PROXIMITY TO THE CHANNELIZED
VORT MAXES. MAX TEMP GUIDANCE LOOKS QUITE GOOD BASED ON FCST
1000-850MB THICKNESSES.

THE WRF-NMM DISSIPATES THE FCST CAP DURING THE EVENING GIVING OUR
CWA THE GREATEST THREAT FOR PCPN AT THAT TIME WHILE THE GFS DOES
NOT. THE CAN RGEM DOES NOT SEEM THAT GONZO FOR PCPN AFTER 8 PM MON.
FOR NOW WE COMPROMISED SINCE TIMING OF THE FEATURES INVOLVED WILL
NOT BE PERFECT AND THERE WAS NO CLEAR CUT INITIALIZATION LEADER. WE
KEPT PRECIP CHANCES THRU MON EVE.

THE UPPER TROF IS FORECAST TO MOVE THROUGH OUR CWA LATE IN THE DAY
TUESDAY. IN SPITE OF COLDER AIR ALOFT, THE FTHR DEPLETION OF LLVL
MOISTURE REDUCES THE CHANCES OF PCPN. WE WILL NOT GO AS FAR AS TO
REMOVE CHANCES AS THE ATMOSPHERE IN SUMMER OFTEN FINDS A WAY, BUT
THERE IS NO FCST CAPE OR NEGATIVE SFC BASED L.I. ATTM. WE WILL KEEP
PTYPE AS SHRA. GFS MOS IGNORES THE 2-3C COOLER FCST TEMPS AT 850MB
THAN THE WRF-NMM AND HAS FCST MAX TEMPS VERY CLOSE TO ETA MOS. FOR
NOW IT APPEARS THAT MOS GUIDANCE HAS A VERY GOOD HANDLE ON THE
EVOLVING SITU AND WILL FOLLOW. AS THE UPPER AIR TROF SLIDES EAST, SO
WILL END THE THREAT FOR PCPN (WELL AT LEAST FOR ONE DAY).

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY REMAINS THE LONE HIGH CONFIDENCE DRY DAY IN THIS LONG TERM
PERIOD AS HIGH PRESSURE CRESTS OUR CWA. A COLD FRONT WILL APPROACH
THE REGION FROM THE NORTHWEST ON THURSDAY. MOST OF THURSDAY DAY
STILL SHOULD BE DRY WITH GREATEST CONFIDENCE OF THIS REMAINING SO
FOR THE SHORE LOCATIONS AND SERN PARTS OF OUR CWA.

UNFORTUNATELY JUST IN TIME FOR THE HOLIDAY WEEKEND THE FRONT SAGS
SOUTHWARD AND THEN IS EXPECTED TO STALL CLOSE TO OUR CWA COME FRIDAY
AND REMAIN AN ACTIVE BOUNDARY THROUGH THE WEEKEND. THE 00Z GFS AND
ECMWF FLIPPED FROM YESTERDAY WITH THE GFS MORE OPTIMISTIC FOR THE
4TH THAN THE ECMWF. THE 12Z GFS HAS SINCE NUDGED THE FNTL BOUNDARY
MORE TO THE NORTH. ALSO FROM THE 4TH INTO THE HOLIDAY WEEKEND MOST
OF THE MEDIUM RANGE MODELS FAVOR THE SOUTHERN HALF OF OUR CWA TO
HAVE MORE ACTIVITY WHILE THE ECMWF FAVORS THE NORTH. EITHER WAY WE
WILL BE CARRYING PRECIPITATION FOR NOW FOR THE HOLIDAY WEEKEND. WE
HAVE SIDED CLOSER TO THE HIGHER (WARMER) ENSEMBLE MEMBERS OF MEX MOS
FOR HIGH TEMPS AS THEY SEEM IN LINE FOR EARLY JULY DAYS WITH SOME
SUNSHINE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
EXCEPT FOR THE WIDELY SCATTERED TSTMS, VFR CONDITIONS PREVAIL TODAY
WITH SCT TO BKN SC/AC AND CI ABOVE. THE SHWRS/TSTMS ARE EXPECTED TO
BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS. CONDITIONS IN THE
STORMS WILL DROP TO MVFR/IFR. THE GREATEST THREAT FOR TSTMS WILL BE
FROM 5 PM TO MIDNIGHT. WILL CONTINUE TO CARRY A TEMPO GROUP IN THE
TAFS FOR THE LOWER CONDITIONS IN THE STORMS. LATER TONIGHT, EXPECT
SOME FOG TO FORM, ESPECIALLY IN AREAS THAT GET RAIN THIS EVENING.
CONDITIONS WILL LOWER TO MVFR/IFR BUT COULD DROP TO LIFR BRIEFLY
BEFORE SUNRISE. ONCE HEATING BEGINS, VFR CONDITIONS WILL RETURN.

FOR THE OUTLOOK PERIOD...MORE SCATTERED TO BROKEN AFTERNOON AND
EVENING CONVECTION IS EXPECTED TOMORROW, WITH A SLIGHT CHANCE
TUESDAY AFTERNOON AND EVENING DESPITE DRIER AIR AND LESS
INSTABILITY. CONDITIONS WILL BE MOSTLY VFR OUTSIDE OF CONVECTION
AND EARLY MORNING FOG, HOWEVER. DRY CONDITIONS AND VFR WEATHER
ARE FORECAST TO PREVAIL WEDNESDAY AND THURSDAY. A FRONTAL ZONE
WILL SLOWLY CROSS THE FORECAST AREA THURSDAY NIGHT AND FRIDAY
WITH OUR NEXT BATCH OF INCLEMENT WEATHER.

&&

.MARINE...
THE SOUTHERLY FLOW HAS FINALLY BROUGHT SEAS ON THE OCEAN UP TO
SMALL CRAFT ADVISORY CRITERIA. GUSTY WINDS WILL CONTINUE INTO
TONIGHT BUT WILL DROP OFF LATER TONIGHT AS A WEAK FRONTAL ZONE
MOVES ACROSS. SEA HEIGHTS ARE FORECAST TO LOWER MONDAY MORNING,
BUT MAY NOT DROP BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL LATE
MORNING. WILL EXTEND THE ADVISORY UNTIL NOON TO COVER THIS.
WAVEWATCH ACTUALLY BRINGS SEAS BACK UP TO 5 FT LATER IN THE DAY.
WILL LET FUTURE SHIFTS DETERMINE WHETHER OR NOT THIS WILL HAPPEN,
AND IF IT DOES, WHETHER THE ADVISORY WILL NEED TO BE EXTENDED.
ANOTHER FRONT WILL WORK ACROSS THE AREA MONDAY NIGHT. DESPITE
DRIER AIR AND LESS INSTABILITY, YET ANOTHER WEAK FRONT WILL CROSS
THE AREA LATER TUESDAY AND TUESDAY EVENING, POSSIBLY SPARKING
ISOLATED CONVECTION. HIGH PRESSURE AND DRIER AIR WILL THEN BUILD
IN WEDNESDAY INTO THURSDAY AND YIELD BENIGN MARINE WEATHER BEFORE
ANOTHER FRONT ARRIVES IN THE AREA THURSDAY NIGHT OR FRIDAY.

&&

.CLIMATE...
ANOTHER DAY CLOSER TO THAT TOP TEN JUNE.

WE ARE HAVING A HOT START TO THE SUMMER OF 2008. IF THE MONTH ENDED
YESTERDAY, IT WOULD BE THE 5TH WARMEST JUNE ON RECORD IN
PHILADELPHIA:

78.0 DEGREES IN 1994
78.0 DEGREES IN 1925
76.7 DEGREES IN 1943
76.2 DEGREES IN 1934
76.1 DEGREES THRU 6/28.

ATLANTIC CITY INTERNATIONAL REMAINS ON TRACK FOR HAVING THE WARMEST
JUNE ON RECORD:

74.5 DEGREES THRU 6/28
73.6 DEGREES IN 1984 PRESENT RECORD.

OUR OTHER CLIMATE SITES THAT ARE ON TRACK FOR THE TOP TEN WARMEST
JUNE ON RECORD INCLUDE WILMINGTON, READING AND TRENTON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ450>455.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...RPW
MARINE...RPW
CLIMATE...GIGI
Hazardous weather outlook, Jun 29, 2:18 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SUN JUN 29 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301930-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
318 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...INTO TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-301930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
318 PM EDT SUN JUN 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-301930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
318 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

In the hours before

Special weather statement, Jun 29, 12:28 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
128 PM EDT SUN JUN 29 2008

NJZ013-014-020-026-291830-
COASTAL OCEAN-EASTERN MONMOUTH-OCEAN-WESTERN MONMOUTH-
128 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH AND OCEAN COUNTIES...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 37 MILES SOUTH OF PERTH AMBOY...MOVING NORTHEAST
AT 23 MPH. THE THUNDERSTORM WILL BE NEAR MANTOLOKING...BAY HEAD
AROUND 145 PM...SPRING LAKE...SPRING LAKE HEIGHTS AROUND 200 PM...
LOCH ARBOUR AND ALLENHURST AROUND 215 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS VERY
HEAVY RAINFALL.  LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
PERSONS ON THE BEACH AS WELL AS BOATERS SHOULD SEEK SHELTER AS THIS
STORM APPROACHES.  DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

SZATKOWSKI
Special weather statement, Jun 29, 12:37 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
137 PM EDT SUN JUN 29 2008

NJZ012>014-291815-
EASTERN MONMOUTH-MIDDLESEX-WESTERN MONMOUTH-
137 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT MIDDLESEX AND MONMOUTH
COUNTIES...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF PERTH AMBOY...MOVING NORTHEAST
AT 28 MPH. THE THUNDERSTORM WILL BE NEAR UNION BEACH AROUND 145 PM...
KEANSBURG AROUND 150 PM AND SANDY HOOK AROUND 200 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM AS
WELL AS DANGEROUS LIGHTNING.  PERSONS ALONG THE RARITAN BAY BEACHES
AS WELL AS BOATERS SHOULD SEEK SHELTER AS THIS STORM APPROACHES.

SZATKOWSKI
Special weather statement, Jun 29, 12:52 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT SUN JUN 29 2008

NJZ016>019-021>023-025-027-291915-
ATLANTIC-CAMDEN-CAPE MAY-COASTAL ATLANTIC-CUMBERLAND-GLOUCESTER-
NORTHWESTERN BURLINGTON-SALEM-SOUTHEASTERN BURLINGTON-
152 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN...
CAPE MAY...CUMBERLAND...GLOUCESTER AND SALEM COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
PHILADELPHIA INTERNATIONAL AIRPORT TO 15 MILES SOUTH OF VINELAND...
MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR OAK
VALLEY...WOODBURY HEIGHTS AROUND 200 PM...HADDONFIELD...HADDON
HEIGHTS AROUND 215 PM...MAPLE SHADE...MOORESTOWN-LENOLA AROUND 230
PM...TABERNACLE...LUMBERTON AROUND 245 PM AND FIELDSBORO AROUND 300
PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. ALSO EXPECT
DANGEROUS LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

SZATKOWSKI
Special weather statement, Jun 29, 2:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 PM EDT SUN JUN 29 2008

NJZ008>010-012>014-292015-
EASTERN MONMOUTH-HUNTERDON-MIDDLESEX-MORRIS-SOMERSET-
WESTERN MONMOUTH-
319 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...MIDDLESEX...
MONMOUTH...MORRIS AND SOMERSET COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF NEW
BRUNSWICK TO 21 MILES SOUTH OF PERTH AMBOY...MOVING NORTHEAST AT 37
MPH. THE THUNDERSTORMS WILL BE NEAR MARTINSVILLE...SOMERVILLE AROUND
330 PM...CHATHAM...MILLINGTON AROUND 345 PM...FLORHAM PARK AND EAST
HANOVER AROUND 400 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO EXPECT DANGEROUS LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
June 29, 2:55 PM EST
Where
Monmouth County, 0.45 mi S of Fair Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.343, -74.070

A severe thunderstorm downed a few trees onto the tracks of the New Jersey Transit Commuter Rail line. Service was suspended in both directions until the trees were cleared.

Hail, Middlesex

When
June 29, 3:30 PM EST to 3:35 PM EST
Where
Middlesex County, 0.95 mi SSW of Highland Park to 0.38 mi E of Highland Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.488, -74.439

Nickel size hail fell in New Brunswick and penny size hail was reported across the Raritan River in Highland Park.

Thunderstorm Wind, Middlesex

When
June 29, 3:35 PM EST to 3:45 PM EST
Where
Middlesex County, 0.67 mi ENE of Menlo Park Terrace to 1.84 mi SSE of Milltown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.554, -74.309

Severe thunderstorms knocked down trees and power lines in East Brunswick, Edison, Highland Park, Sayreville and Woodbridge. The downed trees closed a roadway in East Brunswick.

Thunderstorm Wind, Middlesex

When
June 29, 4:00 PM EST
Where
Middlesex County, 1.21 mi NW of Dayton to 0.24 mi ESE of Monmouth Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.382, -74.517

A severe thunderstorm downed numerous trees and power lines in South Brunswick Township. Most of the wind damage occurred around the Monmouth Junction and Dayton sections of the township. Downed trees damaged at least one home in the Woodland Estates section of the township. Downed trees damaged vehicles at the East Garden Apartment Complex. Trees were knocked down around the Crossroads Middle School. Trees were knocked down along County Route 522 (Monmouth Junction Road). Both Major and Georges Roads were closed because of downed trees. About 5,000 homes and businesses lost power from the afternoon severe thunderstorms in the area.

Lightning, Monmouth

When
June 29, 4:00 PM EST
Where
Monmouth County, Colts Neck
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.280, -74.170

Lightning struck a polo match in Colts Neck Township. Two men and six horses were knocked unconscious. Lightning struck about 30 seconds into the match. An umpire and a player were working near a horse trailer when the bolt hit and tossed them about ten feet. The umpire suffered a broken arm.

Thunderstorm Wind, Cape May

When
June 29, 11:26 PM EST
Where
Cape May County, Cape May Court House
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -74.830

A severe thunderstorm tore down power lines and large tree limbs in Middle Township.

Lightning, Atlantic

When
June 29, 11:45 PM EST
Where
Atlantic County, 0.39 mi E of Sweetwater
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
39.621, -74.623

A lightning strike and ensuing fire destroyed the landmark Sweetwater Casino Restuarant in Mullica Township. Lightning struck the restaurant's electrical system. When firefighters arrived, the building was engulfed in flames.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114943, 114948, 114958, 114969, 114976, 114952, 99723.